Florida, 2016Damaging Wind in Florida, May 17, 2016
May 17, 2016 · NWS TBW · 1 event in 1 county or zone
A line of thunderstorms developed along an outflow boundary moving southeast across the Gulf of Mexico. Some of these storms produced damaging wind gusts over West-Central Florida as they came onshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along an outflow boundary moving southeast across the Gulf of Mexico. Some of these storms produced damaging wind gusts over West-Central Florida as they came onshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 17, 2:47 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, May 17, 2:47 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
347 PM EDT TUE MAY 17 2016
.SHORT TERM (TODAY - WEDNESDAY)...
Mid afternoon GOES satellite imagery is showing a large and well
organized MCS over the eastern Gulf of Mexico, with a large cirrus
shield extending towards coast from around Tampa Bay north. Areas
under this cirrus are staying somewhat stable, though interior
portions of the forecast area and farther to the south are seeing
scattered to numerous thunderstorms developing and slowly drifting
northeast. Over Southwest Florida, a weak sea breeze has pushed
inland and temporarily cleared out the coast. Through the rest of
the afternoon and into the early evening, HRRR and other high
resolution guidance is indicating that the MCS will send an
outflow southeast across the eastern Gulf, bringing another round
of thunderstorms through West-Central and Southwest Florida,
including areas that have already been cleared by the sea breeze.
These storms are expected to somewhat wind down overnight, but
a few storms should linger through Wednesday morning.
On Wednesday, the mid level impulse/disturbance that has been
contributing to the trouble today will be moving east into the
Atlantic, although abundant moisture will remain across the Florida
Peninsula, with the GFS showing precipitable water values of 1.5 to
2.0 inches across the area. This will allow for another cloudy day,
with scattered to numerous thunderstorms during the afternoon.
.MID TERM/LONG TERM (Wednesday Night-Tuesday)...
A rather zonal mid level flow will setup across the region for
Wednesday night into Friday then some shortwave energy moving east
across the southern states will phase with a shortwave trough
dropping through the Midwest Friday night and Saturday before
cutting off along the Mid-Atlantic and southeast U.S. early next
week. Meanwhile at the surface a stalled frontal boundary will
remain across North Florida and the Deep South into Friday then lift
north as a warm front as low pressure develops over the Lower
Mississippi Valley. This low will track east northeast and off the
Mid-Atlantic coast early next week dragging a cool front south into
the region. In general it looks like the summer-like pattern with
warm and somewhat muggy conditions and scattered mainly afternoon
and evening thunderstorms will continue through the weekend. Late in
the week the flow will be rather light with a decent sea breeze
developing and therefore taking the best rain chances inland over
the interior counties during the afternoon and evening. Over the
weekend a more southwest to west flow will setup as the cool front
approaches from the northwest, but there will be some shortwave
energy moving through during Saturday helping to enhance the rain
chances across the entire region. Then early next week the flow will
shift to northwest to north behind the boundary as high pressure
builds south bringing some drier air into the area lowering rain
chances to 20 to 30 percent, or back to more typical May values.
&&
.AVIATION...
A weak sea breeze has cleared out the coastal TAF sites early
this afternoon, with mostly VFR conditions holding at this time,
and only isolated pockets of MVFR ceilings. However, the complex
over the Gulf is forecast to send out an outflow boundary, that
will bring another round of showers and thunderstorms through the
area during the early evening hours.
&&
.MARINE...
A ridge of high pressure to the northeast of Florida, and developing
low pressure over the western Gulf of Mexico are fostering southerly
winds over the coastal waters today. Although the gradient winds
will generally remain 10-15 knots or less, locally higher winds in
the vicinity of some of the stronger thunderstorms today will create
hazardous boating conditions.
&&
.FIRE WEATHER...
Humidity will remain well above critical thresholds through the
week. The wetter than normal pattern will continue through the
next several days, with the highest rain chances over the
interior.
&&
.Preliminary Point Temps/PoPs...
TPA 73 85 75 87 / 40 50 20 30
FMY 73 88 75 91 / 20 50 20 40
GIF 71 86 72 91 / 50 60 20 50
SRQ 73 83 73 87 / 40 40 20 30
BKV 70 85 69 90 / 40 50 20 40
SPG 74 84 74 88 / 40 40 20 30
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/Fleming
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, May 17, 3:36 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
436 AM EDT TUE MAY 17 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-180845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
436 AM EDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY FROM
WEDNESDAY THROUGH SUNDAY. THE THUNDERSTORMS WILL BE MOST ACTIVE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...AND ALSO TO
THE EAST OF THE I-75 CORRIDOR. NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED THIS WEEK...HOWEVER...A FEW THUNDERSTORMS EACH
DAY WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCKAUGHAN
In the hours before
Special weather statement, May 17, 4:33 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
533 PM EDT TUE MAY 17 2016
FLZ052-056-057-172215-
HIGHLANDS-POLK-HARDEE-
533 PM EDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARDEE...NORTHWESTERN
HIGHLANDS AND SOUTH CENTRAL POLK COUNTIES...
AT 533 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAUCHULA...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...WAUCHULA...SWEETWATER...BOWLING GREEN...ZOLFO
SPRINGS...AVON PARK EXECUTIVE AIRPORT AND SEBRING SHORES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2753 8138 2736 8175 2752 8193 2782 8164
TIME...MOT...LOC 2133Z 227DEG 17KT 2753 8172
EO
Local storm report, May 17, 4:52 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
552 PM EDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM MARINE TSTM WIND 5 SW LARGO 27.86N 82.85W
05/17/2016 E41 MPH PINELLAS FL MESONET
FROM A PERSONAL WEATHER STATION ON INDIAN SHORES BEACH.
&&
NOAHLocal storm report, May 17, 5:10 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
610 PM EDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST PIE ST PETE CLRWTR AIRP 27.92N 82.69W
05/17/2016 M52 MPH PINELLAS FL ASOS
ASOS MEASURED WIND GUST WEST AT 45 KNOTS.
&&
NOAHLocal storm report, May 17, 5:26 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
626 PM EDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST TPA TAMPA INTL AIRPORT 27.98N 82.53W
05/17/2016 E40 MPH HILLSBOROUGH FL ASOS
ASOS MEASURED A WEST WIND GUST AT 35 KNOTS.
&&
NOAHLocal storm report, May 17, 5:34 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
634 PM EDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST MACDILL AIR FORCE BASE 27.85N 82.52W
05/17/2016 M40 MPH HILLSBOROUGH FL ASOS
ASOS MEASURED 35 KNOT WIND GUST.
&&
NOAHSpecial weather statement, May 17, 5:35 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
635 PM EDT TUE MAY 17 2016
FLZ043-050-052-056-057-061-151-155-160-248-249-251-255-260-172330-
INLAND MANATEE FL-INLAND SARASOTA FL-INLAND HERNANDO FL-
INLAND PASCO FL-PINELLAS FL-HIGHLANDS FL-SUMTER FL-POLK FL-
INLAND HILLSBOROUGH FL-COASTAL MANATEE FL-COASTAL SARASOTA FL-
COASTAL HILLSBOROUGH FL-DESOTO FL-HARDEE FL-
635 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR HILLSBOROUGH...DESOTO...SOUTHERN
SUMTER...HARDEE...NORTHWESTERN HIGHLANDS...SARASOTA...SOUTHEASTERN
HERNANDO...POLK...PASCO...MANATEE AND SOUTHEASTERN PINELLAS COUNTIES
UNTIL 730 PM EDT...
AT 635 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HILL 'N DALE TO NEAR MACDILL AIR FORCE
BASE TO 12 MILES WEST OF SAINT ARMANDS KEY. MOVEMENT WAS EAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...LAKELAND...SARASOTA...BRADENTON...PLANT CITY...WINTER
HAVEN...TEMPLE TERRACE...HAINES CITY...BARTOW...LAKE WALES...AUBURNDALE...
ZEPHYRHILLS...PALMETTO...SEBRING...AVON PARK...BROOKSVILLE...ARCADIA...DADE
CITY AND WAUCHULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2786 8266 2861 8244 2862 8196 2835 8196
2835 8166 2826 8166 2826 8156 2814 8152
2814 8146 2809 8145 2808 8135 2801 8138
2806 8146 2805 8146 2796 8135 2743 8145
2714 8164 2711 8255 2751 8280 2758 8281
TIME...MOT...LOC 2235Z 290DEG 44KT 2851 8233 2779 8250 2727 8278
EOThunderstorm Wind, Manatee
- When
- May 17, 5:41 PM EST
- Where
- Manatee County, Bayshore Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.430, -82.580
A trained spotter reported that an awning was ripped off a home in Bayshore Gardens.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flooding in Florida, May 17, 2016$495,000 · EF1 · 6 events
- Hail in Texas, May 17, 2016$350,000 · 3.25 in hail · 2 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Hail in Texas, May 17, 2016$100,000 · 1.75 in hail · 1 event
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 17, 20161 injured · $8,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626155.